Acetaminophen Linked to Allergies? Docs Say Not So Fast
New Research Links Drug to Childhood Allergies; Doctors Urge Parental Restraint
By AUDREY GRAYSON
ABC News Medical Unit
Sept. 19, 2008
Parents may balk at giving their feverish children the standard dose of acetaminophen, after a new study released Thursday suggests that the popular pain reliever and fever reducer could be linked to the development of asthma and nasal allergies in children.
Babies given acetaminophen had an increased risk for developing asthma.
But many experts warn that the link the study draws between acetaminophen and allergies is not strong enough to warrant depriving your children of the pain reliever when they are in the throes of a fever.
Researchers from New Zealand looked at reports of more than 200,000 children in 31 countries to identify the possible link between acetaminophen-based pain relievers such as Tylenol in early childhood and the later development of asthma, nasal allergies and eczema in children.
They found that children who received acetaminophen-based pain relievers for fever in the first year of life were 46 percent more likely to develop asthma by age 6 or 7 compared with infants not treated with such a fever reducer.
Moreover, children who were still given acetaminophen-based painkillers by age 6 were three times as likely to have severe asthma symptoms.
But even the researchers themselves acknowledge in their report that "the association might have been confounded by other factors that determine the risk of developing childhood asthma or use of [acetaminophen]."
Other experts strongly urge emphasis on this line in the study's report, citing that this research does not go far enough to prove such a link.
"Asthma has been linked now with hundreds of things and this is just another hypothesis based on epidemiologic data which is not very reliable," said Dr. Richard Lockey, director of the division of allergy and immunology at the University of South Florida College of Medicine. "I seriously doubt that there is a link."
Experts were also quick to point out that this study focused on a drug called paracetamol, which is a slightly different drug than the usual formulations of acetaminophen sold in the United States.
"This is a variant of acetaminophen with perhaps different effects," said Dr. Clifford Bassett, assistant clinical professor of medicine and otolaryngology at the Long Island College Hospital in Brooklyn, N.Y.
And according to Dr. Anita Gewurz, professor in the section of allergy and immunology at Rush University Medical Center, the study contains serious methodological flaws.
While new research suggests that acetaminophen may be linked to child allergies, doctors say more evidence is needed before parents should think about withholding the pain reliever from their children.
(ABC News Photo Illustration)
"The investigators found suggestive -- not definitive -- results, but only after they modified the original study design after the investigation was begun," Gewurz explained.
Additionally, Gewurz pointed out that the findings should be taken with a grain of salt, as the amount of acetaminophen given to the children involved in this research was evaluated by way of the parent's self-reports rather than any scientific measure.
Acetaminophen Still Deserves Attention, Doctors Say
But despite the flaws in this research, some experts believe these findings still warrant further study to prove a definitive link -- or lack thereof -- between acetaminophen and asthma and allergies in children.
"It is a baffling and thought-provoking study and it appears an association may exist, but it is preliminary," said Bassett. "I would not draw firm and long-term conclusions on its usage."
According to Dr. Dale Umetsu, professor in the division of allergy and immunology at the Children's Hospital Boston, there are some interesting biological explanations for why the use of acetaminophen in early childhood might lead to the development of allergies and asthma later in life.
"I have feared that there could be a relationship between [acetaminophen] and asthma, but there are known problems with aspirin ... in directly causing asthma and Reyes syndrome, so I have always recommended [acetaminophen] over aspirin," Umetsu explained.
But, he added, "The reason I suspected that [acetaminophen] could be a problem, though, is that [acetaminophen] reduces the level of antioxidants in the body, and we have shown that oxidative stress can make asthma worse."
Parents Can Still Reach for Acetaminophen
But when it's your own children who are suffering from a fever, are you supposed to deny them the relief of this drug?
Experts resoundingly agree that the answer is no.
"Don't panic or go back to aspirin," said Dr. N. Franklin Adkinson, Jr., professor in the division of allergy and clinical immunology at the Johns Hopkins Asthma and Allergy Center in Baltimore. "Continue to use acetaminophen until further research is done."
Parents should also remember that other painkillers are not without their risks. In 1982, the government issued a warning to avoid giving young children aspirin to relieve cold and flu pain. Aspirin use in young children has been linked to the development of Reye's syndrome -- a rare but serious children's disease that can lead to brain damage, liver failure and death.
Acetaminophen has never been linked with the development of Reye's syndrome, and doctors have since urged parents to choose acetaminophen-based pain relievers to give to their feverish children.
But some doctors worry that many parents may read about the new findings and begin denying their sick children any form of pain relievers. Even worse, parents might begin to choose aspirin over acetaminophen once again -- thus possibly placing their children at risk for Reye's.
"Misrepresenting this will cause unnecessary panic," said Dr. Peter Catalano, chairman of the department of otolaryngology at the Lahey Clinic in Burlington, Mass. "The science is absent."
According to the experts, far more research is needed before parents should start combing through their medicine cabinets to throw away any package of Children's Tylenol that they can get their hands on. Until then, said Umetsu, parents should give their children acetaminophen when it is clearly needed.
"Children of course need [pain relievers]. [Acetaminophen] is good, but like all medications, must be used only when clearly needed," Umetsu said.
Children: Acetaminophen in Babies May Raise Risks
By NICHOLAS BAKALAR
Published: October 6, 2008
The use of acetaminophen in the first year of life is associated with an increased risk for asthma, eczema and allergic runny nose later in childhood, a New Zealand study reports. Acetaminophen is sold in the United States under the brand name Tylenol and as an ingredient in many other pain relievers.
The study, published in the Sept. 20 issue of The Lancet, included data from more than 190,000 6- and 7-year-old children in 28 countries whose parents had responded to questionnaires about various health and diet practices.
After controlling for numerous factors, including breast-feeding, antibiotic use and parental smoking, they found that children given acetaminophen before age 1 had an almost 50 percent increased risk for asthma, eczema and allergy compared with those given none.
“We can’t be certain that acetaminophen is a cause,” said a co-author, Tadd Clayton of the University of Auckland. “We can only say that it is associated. People should continue to follow the recommendation of the W.H.O., which is that acetaminophen should be reserved for children with a high fever, 101.3 degrees or more.”
The study is large, but the medical information was obtained from parents after the fact, and children with asthma and related illnesses may be more likely to be treated with acetaminophen in the first place.
|<< 前記事(2008/09/20)||ブログのトップへ||後記事(2008/09/22) >>|
|<< 前記事(2008/09/20)||ブログのトップへ||後記事(2008/09/22) >>|